Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Non-isotopic symplectic tori in the same homology class


Authors: Tolga Etgü and B. Doug Park
Translated by:
Journal: Trans. Amer. Math. Soc. 356 (2004), 3739-3750
MSC (2000): Primary 57R17, 57R57; Secondary 53D35, 57R95
DOI: https://doi.org/10.1090/S0002-9947-03-03529-3
Published electronically: December 15, 2003
MathSciNet review: 2055752
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For any pair of integers $n\geq 1$ and $q\geq 2$, we construct an infinite family of mutually non-isotopic symplectic tori representing the homology class $q[F]$ of an elliptic surface $E(n)$, where $[F]$ is the homology class of the fiber. We also show how such families can be non-isotopically and symplectically embedded into a more general class of symplectic $4$-manifolds.


References [Enhancements On Off] (What's this?)

  • [BZ] G. Burde and H. Zieschang: Knots, de Gruyter Studies in Mathematics 5, Walter de Gruyter, Berlin, New York, 1985. MR 87b:57004
  • [FS1] R. Fintushel and R.J. Stern: Rational blowdowns of smooth 4-manifolds, J. Differential Geom. 46 (1997), 181-235. MR 98j:57047
  • [FS2] R. Fintushel and R.J. Stern: Knots, links and 4-manifolds, Invent. Math. 134 (1998), 363-400. MR 99j:57033
  • [FS3] R. Fintushel and R.J. Stern: Symplectic surfaces in a fixed homology class, J. Differential Geom. 52 (1999), 203-222. MR 2001j:57036
  • [GS] R.E. Gompf and A.I. Stipsicz:$4$-Manifolds and Kirby Calculus, Graduate Studies in Mathematics 20, Amer. Math. Soc., 1999. MR 2000h:57038
  • [Ma] T. Matumoto: Extension problem of diffeomorphisms of a $3$-torus over some $4$-manifolds, Hiroshima Math. J. 14 (1984), 189-201. MR 86b:57016
  • [MT] C.T. McMullen and C.H. Taubes: $4$-manifolds with inequivalent symplectic forms and $3$-manifolds with inequivalent fibrations, Math. Res. Lett. 6 (1999), 681-696. MR 2000m:57045
  • [Mo] H.R. Morton: The multivariable Alexander polynomial for a closed braid, in Low-dimensional Topology, ed. Hanna Nencka, Contemporary Mathematics 233, Amer. Math. Soc. (1999), 167-172. Also available at arXiv:math.GT/9803138. MR 2000e:57025
  • [Pa] B.D. Park: A gluing formula for the Seiberg-Witten invariant along $T^3$, Michigan Math. J. 50 (2002), 593-611. MR 2003i:57051
  • [Ro] D. Rolfsen: Knots and Links, Publish or Perish Inc., Houston, 1990; Corrected reprint of the 1976 original. MR 95c:57018
  • [ST1] B. Siebert and G. Tian: On hyperelliptic $C^{\infty}$-Lefschetz fibrations of four-manifolds, Commun. Contemp. Math. 1 (1999), 255-280. Also available at arXiv:math.GT/9903006. MR 2001g:57053
  • [ST2] B. Siebert and G. Tian: Tian's talk at the Conference on Holomorphic Curves and Low-Dimensional Topology, Institute for Advanced Study, March 2002.
  • [Si] J-C. Sikorav: The gluing construction for normally generic $J$-holomorphic curves, Symplectic and contact topology: interactions and perspectives, Fields Inst. Commun., 35, pp. 175-199, Amer. Math. Soc., Providence, RI, 2003. Also available at arXiv:math.SG/0102004.
  • [Sm] I. Smith: Symplectic submanifolds from surface fibrations, Pacific J. Math. 198 (2001), 197-205. MR 2002b:57029
  • [T1] C.H. Taubes: The Seiberg-Witten invariants and symplectic forms, Math. Res. Lett. 1 (1994), 809-822.
  • [T2] C.H. Taubes: The Seiberg-Witten invariants and $4$-manifolds with essential tori, Geom. Topol. 5 (2001), 441-519. MR 2002d:57025
  • [V1] S. Vidussi: Smooth structure of some symplectic surfaces, Michigan Math. J. 49 (2001), 325-330. MR 2002f:57057
  • [V2] S. Vidussi: Nonisotopic symplectic tori in the fiber class of elliptic surfaces, preprint. Available at http://www.math.ksu.edu/~vidussi/

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57R17, 57R57, 53D35, 57R95

Retrieve articles in all journals with MSC (2000): 57R17, 57R57, 53D35, 57R95


Additional Information

Tolga Etgü
Affiliation: Department of Mathematics and Statistics, McMaster University, Hamilton, Ontario, Canada L8S 4K1
Email: etgut@math.mcmaster.ca

B. Doug Park
Affiliation: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1
Email: bdpark@math.uwaterloo.ca

DOI: https://doi.org/10.1090/S0002-9947-03-03529-3
Received by editor(s): December 13, 2002
Received by editor(s) in revised form: June 6, 2003
Published electronically: December 15, 2003
Additional Notes: The second author was partially supported by an NSERC research grant.
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society